This site is intended for health professionals only

Home / News / Exclusive: Is anxiety causing young people to faint after Covid vaccine?

Exclusive: Is anxiety causing young people to faint after Covid vaccine?


By Isabel Shaw
Reporter

11 Jun 2021

There has been an increase in the number of people from younger cohorts fainting after receiving their Covid vaccine, which some vaccinators are attributing to anxiety and the recent hot weather.

Last week, people aged 25-30 were called forward for their Covid vaccine, and since then, some pharmacists and other healthcare professionals have reported a spike in the number of fainting cases post-vaccine.

Jane Lambert, a nurse and founder of ECG — which provides clinical training for pharmacists — said that one of the pharmacy-led vaccine sites which she supports had seen 18 cases of people fainting in just one day.

Another site, saw 10 very anxious patients receive their jab with two fainting following their vaccination.

`We are finding it often happens in the younger generation,’ she said.

‘It is a typical fight or flight response due to the anxiety of needles, where their blood pressure drops.

‘Many older people have annual flu jabs, but many younger people have not had an injection for 20 odd years and they are so anxious!’ she explained.

Similar reports have come from pharmacists at other pharmacy-led vaccine sites, including Nat Mitchell, a pharmacist and director from Allisons Chemist in Cockermouth — which has been vaccinating the public since April.

‘I have never had a fainter after doing a flu vaccine, but I have had half a dozen fainters [after administering the Covid] vaccine already!’

Mr Mitchell also attributed the fainting to anxiety: ‘After the episode, all [the patients] admitted to being anxious about the process,’ he said.

Sobha Sharma Kandel, senior clinical prescribing pharmacist and co-owner of Woolwich Late Night Pharmacy, London, said she had also seen an increase in younger people fainting post-vaccination at her pharmacy-led site.

She said this might not only be because of anxiety, but also the recent surge in hot weather. ‘People are not hydrated well enough,’ she explained.

Anecdotally, she said they had seen this fainting happen more with the Pfizer vaccine than with the AstraZeneca vaccine, which she wondered could be the result of the post-vaccination waiting period that comes with the Pfizer vaccine, that could be making people more anxious.

An MHRA spokesperson told the Pharmacist that ‘anxiety-related reactions, including vasovagal reactions (fainting), are well known to occur in association with any vaccination, particularly in younger populations, because of a fear of needles, rather than the vaccine itself.’

In response to whether there had been an increase in Yellow Card reports, the MHRA said that as of yet, there had been ‘no new safety concerns related to fainting after vaccination have been observed in the younger cohorts to date.’

‘All reports are published in our weekly summary of coronavirus Yellow Card reporting and will continue to be closely monitored,’ they added.

An analysis published by the Centre of Disease Control in the USA back in May found 64 ‘anxiety-related events’ post-vaccination out of 8,624 doses between April 7 and April 9, of which 17 resulted in a fainting episode. All recipients had received the Johnson & Johnson vaccine which has just been approved for use in the UK.


Want news like this straight to your inbox?


Latest News

Government appoints Maggie Throup as new pharmacy minister
Maggie Throup has been appointed as the new parliamentary under-secretary of state for prevention, public...
Covid symptoms
Failure to update Covid symptom list ‘is killing people’, leading researcher warns
The Government’s out-of-date advice on Covid symptoms that should trigger a PCR test could be...
pharmacies booster vaccine
LloydsPharmacy and Boots confirm branches will deliver booster vaccines
An additional 11 of LloydsPharmacy’s 1,400 stores in the UK have been commissioned to deliver the Covid booster jab, the...